Nightmares Case 10: Anaphylaxis

This is the tenth case in a series we are publishing that make up “The Nightmares Course” – a Sim Bootcamp for new residents.

The Nightmares Course at Queen’s University (Kingston, Ontario) was developed in 2011 by Drs. Dan Howes and Mike O’Connor. The course emerged organically in response to requests from first year residents wanting more training in the response to acutely unwell patients. In 2014, Dr. Tim Chaplin took over as the course director and has expanded the course to include first year residents from 14 programs and to provide both formative feedback and summative assessment. The course involves 4 sessions between August and November and a summative OSCE in December. Each session involves 4-5 residents and covers 3 simulated scenarios that are based on common calls to the floor. The course has been adapted for use at the University of Saskatchewan, the University of Manitoba, and the University of Calgary.

WHY IT MATTERS

The first few months of residency can be a stressful time with long nights on call and the adjustment to a new level of responsibility. While help should always be available, the first few minutes of managing a decompensating patient is something all junior residents must be competent at. This case series will help to accomplish that through simulation.

CLINICAL VIGNETTE

It’s 9:00 pm and you have been called to assess a patient who has developed a rash and nausea shortly after starting an IV dose of pip/tazo. On handover you were told the patient was a clinically stable 68-year old man who was admitted this morning for treatment of a diabetic foot infection that has been progressing despite oral antibiotics.

CASE SUMMARY

In this scenario, the learner is called to the ward to assess a 68-year old male with new rash and dizziness. When assessed, the patient will be tachycardic and hypotensive. He will develop progressive signs of anaphylaxis including urticaria, wheeze, throat tightness and, finally, lip swelling. The learner needs to recognize the signs of anaphylaxis, call for help and treat with appropriate doses of epinephrine.

DOWNLOAD HERE – Nightmares 10: Anaphylaxis

No EKGs or Imaging FOR THE CASE

2 thoughts on “Nightmares Case 10: Anaphylaxis

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s